Virginia, 2016Damaging Winds in Virginia, August 17, 2016
August 17, 2016 · NWS AKQ · 10 events in 5 counties and zones
Scattered severe thunderstorms associated with a cold front produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a cold front produced damaging winds across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 17, 7:13 PM EST, 14 minutes earlier.
Area forecast discussion, Aug 17, 7:13 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
813 PM EDT WED AUG 17 2016
.SYNOPSIS...
A frontal boundary will approach the region from the northwest
late this evening and settle over the area Thursday. The boundary
will drop farther south into the Carolinas on Friday...as high
pressure builds into New England.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Another afternoon of isolated to scattered storms developing
and moving slowly across the area...mainly inland NE NC, the
Eastern Tidewater and VA Piedmont counties thus far this evening.
Despite PW values around 2" and sfc based CAPE 2500-4000 J/KG,
minimal effective shear and warm air aloft have kept areal
coverage of showers rather low.
Showers and storms are gradually diminishing in areal coverage
across the south, and expect this trend to continue through the
next few hours. Farther north, however...rain chances continue
through the early overnight hours. A weak s/w aloft tracks by
just N of the FA tonight. Subtle, persistent lift supplied by
this feature will result in numerous rounds of sct showers and
storms over the northern half of the area, mainly along and just
south of weak frontal boundary analyzed from DC/Capital district
to just north of our Eastern Shore counties. Will keep heavy
rain/gusty winds mention for now over northern areas in the HWO.
Eventually expect frontal boundary will drop S across the northern
half of the FA overnight, with partial clearing late. Will likely
see some patchy fog/low Stratus re-occur tonight along and just
south of the boundary, especially along and west of i-95 where
narrow areas of 1-3" of rain occurred earlier this evening. Early
morning lows in the l-m70s inland...m-u70s at the coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The front gradually drops through SRN VA-NE NC through Thu. POPs
for the most part will be in the 30-50% range with emphasis on
SRN/SE areas. Locally heavy possible as PWAT linger from 2-2.25".
Vrb clouds to mostly cloudy...warm and humid w/ highs mainly in
the m-u80s to l90s.
The front gradually drops into the Carolinas Thu night. POPs
taper off from 30-50% during the evening to 20-30% across far SE
VA/coastal NE NC. Lows mainly in the l-m70s (u70s right near the
coast).
Fri into Sat will have remnant frontal boundary lingering over SRN
VA-NRN NC. Very weak ridge aloft w/ any forcing quite weak. Will
be warm/humid w/ vrb clouds and mainly diurnally driven convection
(locally heavy possible). Highs in the u80s-l90s. Lows in the 70s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Long term period starts off Sat night/Sun with an upper-level
trough and associated surface cold front approaching from the
west. This will lead to a good chance of shras/tstms especially
late Sun. Temps Sun warm up into the lwr 90s ahead of the front.
12Z GFS/ECMWF then agree on a fropa Sun night, with drier
conditions thereafter through mid week as sfc hi pres builds into
the region. High temps mainly in the 80s Mon through Wed with low
temps in the mid 60s to lwr 70s.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Mainly VFR conditions are expected thru the TAF period. However,
a frontal boundary will drop ESE into/acrs portions of the region
later this evening thru Thu. This will result in isolated to at
least sctd showers and tstms ovr the area during this time period.
RIC and SBY taf sites have the highest POPS this evening into
early Thu morning, so will have prevailing SHRA within this
period. Will have VCSH at ORF and PHF and just VCTS at ECG.
There could be some ptchy MVFR BR late tngt especially in areas
that get rain. The front drops south of the region Fri, then
lifts back north through the area Sat/Sun with another chance of
showers/tstms.
&&
.MARINE...
Sub-sca conditions expected this week. A weak frontal boundary
over the northern Mid Atlc this aftn will drop into the local area
and dissipate by Thu, with winds staying mainly aob 10 kt during
this timeframe and waves 1-2 ft/seas 2-3 ft. Very weak pressure
gradient into the day Fri will keep winds light and vrb. Sub-sca
criteria winds then shift back to the south Fri night through Sun
ahead of the next cold front, which crosses the region early
Mon.
&&
.CLIMATE...
ORF tied another record high min TUE 8/16 (see RER for details).
Record highs and record high mins for Wed are listed below:
* Record Highs:
* Today Wed (8/17)
* RIC 99 (1988)
* ORF 98 (1988)
* SBY 97 (1997)
* Record High Mins:
* Today Wed (8/17)
* RIC 76 (2010)
* ORF 80 (1995)
* SBY 78 (1995)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...ALB/MAM
SHORT TERM...ALB
LONG TERM...MAS
AVIATION...TMG
MARINE...MAS
CLIMATE...
Hazardous weather outlook, Aug 17, 4:02 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
502 PM EDT WED AUG 17 2016
NCZ012>017-030>032-102-VAZ065-066-079>081-087>090-092-093-095>098-
100-523>525-182115-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-MECKLENBURG-LUNENBURG-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
502 PM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...EASTERN VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST
VIRGINIA.
.DAY ONE...TONIGHT.
HEAT INDICES WILL CONTINUE TO RANGE FROM 100 TO 104 DEGREES LATE
THIS AFTERNOON.
ALSO...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS
ARE POSSIBLE IN ANY STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE IN ANY STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>025-VAZ048-060>062-064-067>069-075>078-082>086-099-509>522-
182115-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-NOTTOWAY-AMELIA-
POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
502 PM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
HEAT INDICES WILL CONTINUE TO RANGE FROM 100 TO 104 DEGREES LATE
THIS AFTERNOON.
ALSO...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
LATE THIS EVENING. SOME OF THE STORMS MAY PRODUCE STRONG GUSTY
WINDS...SMALL HAIL...AND LOCALLY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE IN ANY STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 6:36 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
736 PM EDT WED AUG 17 2016
VAZ061-062-069-510-511-180000-
POWHATAN-EASTERN LOUISA-WESTERN HANOVER-GOOCHLAND-CUMBERLAND-
736 PM EDT WED AUG 17 2016
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
LOUISA...GOOCHLAND...NORTHWESTERN POWHATAN...NORTHEASTERN CUMBERLAND
AND WEST CENTRAL HANOVER COUNTIES...
AT 735 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR GUM SPRING TO NEAR DUNCAN. MOVEMENT WAS
NORTHEAST AT 30 MPH.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GOOCHLAND...HADENSVILLE...COLUMBIA...MONTPELIER...FIFE...GUM
SPRING...LAKESIDE VILLAGE...OILVILLE...BUMPASS...DUNCAN...
ROCKVILLE...APPLE GROVE...MAIDENS...IRWIN...ELK HILL...SANDY
HOOK...MABELTON...ORCHID...PEMBERTON AND LOCUST CREEK.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3771 7822 3773 7821 3775 7818 3775 7816
3777 7815 3803 7778 3775 7756 3758 7814
3770 7823
TIME...MOT...LOC 2335Z 232DEG 29KT 3780 7792 3767 7809
05Special weather statement, Aug 17, 6:40 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
740 PM EDT WED AUG 17 2016
NCZ012-VAZ079-087-180030-
NORTHAMPTON-BRUNSWICK-GREENSVILLE-
740 PM EDT WED AUG 17 2016
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHAMPTON...SOUTHERN GREENSVILLE AND SOUTHEASTERN BRUNSWICK
COUNTIES...
AT 739 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR LITTLETON TO 6 MILES SOUTHWEST OF BARLEY TO
ROANOKE RAPIDS. MOVEMENT WAS NORTHEAST AT 25 MPH.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...GARYSBURG...DAHLIA...GASTON...SEABOARD...BARLEY...
WELDON...TURNERS CROSSROADS...VALENTINES...MARGARETTSVILLE...
PLEASANT HILL...SLATES CORNER...TRIPLET...BRINK...GUMBERRY...
VULTARE...GUM FORKS...HENRICO...
BRYANTS CORNER AND ROANOKE RAPIDS LAKE.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3642 7756 3642 7759 3645 7763 3648 7765
3649 7773 3648 7775 3650 7782 3651 7790
3654 7790 3654 7794 3663 7777 3663 7755
3657 7736 3655 7735 3656 7733 3654 7727
3639 7754
TIME...MOT...LOC 2339Z 243DEG 21KT 3650 7794 3649 7780 3647 7764
05Special weather statement, Aug 17, 6:58 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
758 PM EDT WED AUG 17 2016
VAZ064-511-512-517-180030-
CAROLINE-WESTERN KING WILLIAM-EASTERN HANOVER-WESTERN HANOVER-
758 PM EDT WED AUG 17 2016
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
KING WILLIAM...SOUTH CENTRAL CAROLINE AND SOUTHEASTERN HANOVER
COUNTIES...
AT 757 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR RANDOLPH MACON COLLEGE TO NEAR STUDLEY TO
NEAR HIGHLAND SPRINGS. MOVEMENT WAS NORTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...RANDOLPH MACON COLLEGE...MECHANICSVILLE...HANOVER...
MANQUIN...BEULAHVILLE...MANGOHICK...DAWN...AYLETT...STUDLEY...
GLEN ALLEN...UPSHAW...POLLARDS CORNER...DUANE FORK...RUMFORD...
TURPIN...EPWORTH...ASHCAKE...ELMONT AND ATLEE.
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3784 7713 3781 7712 3780 7710 3779 7710
3777 7707 3775 7709 3775 7706 3772 7703
3768 7707 3756 7729 3761 7741 3768 7745
3768 7748 3770 7749 3770 7752 3769 7754
3773 7758 3792 7729
TIME...MOT...LOC 2357Z 234DEG 23KT 3778 7752 3767 7734 3760 7724
05Special weather statement, Aug 17, 7:03 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
803 PM EDT WED AUG 17 2016
VAZ064-510-511-180030-
CAROLINE-EASTERN LOUISA-WESTERN HANOVER-
803 PM EDT WED AUG 17 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
SOUTHWESTERN CAROLINE AND NORTHWESTERN HANOVER COUNTIES...
AT 803 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
MONTPELIER... OR 14 MILES NORTHWEST OF RANDOLPH MACON
COLLEGE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONTPELIER...KINGS DOMINION...BUMPASS...LADYSMITH...OLIVER...
CEDAR FORK...BEAVERDAM...DOSWELL...CHILESBURG...GOLANSVILLE...
GILMAN...BURRUSS CORNER...GUM TREE...PENOLA...CEDON...COATESVILLE...
HEWLETT...NOEL...GOODALL AND MABELTON.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3792 7729 3771 7761 3771 7763 3784 7791
3803 7773 3802 7773 3801 7771 3801 7767
3799 7766 3799 7764 3809 7753
TIME...MOT...LOC 0003Z 241DEG 28KT 3788 7770
05Local storm report, Aug 17, 7:06 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
806 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM MARINE TSTM WIND 1 ENE RUDEE HEIGHTS 36.83N 75.97W
08/17/2016 M49 MPH ANZ656 VA MESONET
.
&&
LSASpecial weather statement, Aug 17, 7:21 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
821 PM EDT WED AUG 17 2016
VAZ064-511-512-517-519-521-522-180100-
CAROLINE-WESTERN KING WILLIAM-EASTERN ESSEX-EASTERN HANOVER-WESTERN
HANOVER-WESTERN KING AND QUEEN-WESTERN ESSEX-
821 PM EDT WED AUG 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KING
WILLIAM...NORTHWESTERN KING AND QUEEN...CENTRAL ESSEX...CAROLINE AND
CENTRAL HANOVER COUNTIES THROUGH 9 PM EDT...
AT 820 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BUMPASS TO NEAR DAWN TO TUNSTALL.
MOVEMENT WAS NORTHEAST AT 20 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TAPPAHANNOCK...BOWLING GREEN...SAINT STEPHENS CHURCH...MILFORD...
MANQUIN...BEULAHVILLE...MANGOHICK...DAWN...MILLERS TAVERN...
NEWTOWN...LADYSMITH... AYLETT...UPSHAW...CEDAR FORK...ELEVON...
POLLARDS CORNER...DUANE FORK... RUMFORD...TURPIN AND WOODFORD.
STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3809 7721 3790 7681 3762 7715 3783 7740
3799 7770 3801 7769 3799 7764 3815 7747
TIME...MOT...LOC 0020Z 234DEG 18KT 3799 7765 3788 7733 3764 7712
05Thunderstorm Wind, Caroline
- When
- August 17, 7:27 PM EST
- Where
- Caroline County, 2.34 mi NNW of Lorne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.900, -77.350
Tree was downed onto a building.
Thunderstorm Wind, Caroline
- When
- August 17, 7:30 PM EST
- Where
- Caroline County, 0.54 mi E of Penola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -77.360
Thunderstorm Wind, King William
- When
- August 17, 7:30 PM EST
- Where
- King William County, 1.64 mi W of Mangohick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.800, -77.310
Thunderstorm Wind, Caroline
- When
- August 17, 7:40 PM EST
- Where
- Caroline County, Antioch Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.020, -77.330
Tree was downed and blocking Southbound Route 301.
Thunderstorm Wind, King and Queen
- When
- August 17, 7:50 PM EST
- Where
- King and Queen County, 1.29 mi WSW of Minor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.810, -77.000
Three trees were downed and blocking a road.
Thunderstorm Wind, Essex
- When
- August 17, 7:53 PM EST
- Where
- Essex County, 0.69 mi N of Hustle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.040, -77.070
Large tree was downed and blocking a road.
Thunderstorm Wind, Essex
- When
- August 17, 7:53 PM EST
- Where
- Essex County, 2.34 mi NNW of Dunbrooke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.930, -76.990
Large tree was downed and blocking a road.
Thunderstorm Wind, Essex
- When
- August 17, 8:00 PM EST
- Where
- Essex County, 1.09 mi E of Iraville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.080, -77.050
Tree was downed along Route 639.
Thunderstorm Wind, Essex
- When
- August 17, 8:07 PM EST
- Where
- Essex County, 0.69 mi N of Hustle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.040, -77.070
Thunderstorm Wind, Westmoreland
- When
- August 17, 8:15 PM EST
- Where
- Westmoreland County, Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 38.180, -77.000
Trees were downed along Kings Highway in Oak Grove.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 19, 20162 deaths · 1 event
- Tornado and Flash Flooding in Ohio, August 17, 2016$345,000 · EF0 · 21 events
- Damaging Winds and Lightning Strike in North Carolina, August 17, 2016$305,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 20161 injured · $60,000 · 55 kt wind · 6 events
- Flash Flooding in Kentucky, August 17, 2016$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 201654 kt wind · 33 events
- Flash Flood and Damaging Winds in Georgia, August 17 to 18, 2016$30,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, August 17, 2016$30,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, August 17, 2016$13,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in West Virginia, August 17, 2016$15,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Texas, August 17, 201610 events
- Damaging Winds in Virginia, August 17, 201652 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657719, 657724, 657731, 657730, 657706, 657690, 657697, 657747, 657687, 657739.